- very dopey
- completely detached from any anxiety and stress
- drunk, uninhibited and sociable.
Going off the tracks with tranx
If you misuse tranquillizers by taking a high quantity, you'll encounter problems.
Extreme mood swings You may feel euphoric one minute, irritable and AGGRESSIVE the next.
Paranoia You'll think that everyone is against you, that they're laughing at you, excluding you or ganging up on you. Paranoia combined with a lack of inhibition can make you become aggressive towards people you wouldn't normally dream of hurting.
Hangover A night on tranquillizers will leave you with the hangover to end all hangovers. If you've been drinking or taking other drugs as well, it'll be even worse.
Depression Tranquillizers aren't called "depressants" for nothing. Long-term use can make you so depressed that you'll just want to hide away from the world. In this desperate state you're likely to become even more dependent on tranquillizers or other drugs.
Chronic fatigue You'll become so drained of energy that you can't even eat or wash properly. You'll lose weight and look terrible.
What are tranquillizers?
Tranquillizers are depressants, which means they dull and slow down the central nervous system - the opposite of stimulants such as amphetamine and cocaine. Tranquillizers are prescribed for people who suffer from anxiety or those who have difficulty sleeping. Modern tranquillizers are based on the benzodiazepine group of drugs that largely replaced barbiturates in the 1950s.
There are many different brands of tranquillizer available on prescription. The following are just a few of the varieties favoured by illegal street-users:
Nitrazepam - "Mogadon" A long-acting (up to 12 hours) benzodiazepine hypnotic. It's an oval white tablet and was used as a sleeping pill in the 1970s and 1980s, but it's no longer prescribed in the UK.
Temazepam - "Normison" Another benzodiazepine hypnotic, but it only lasts 6-8 hours. It's legally prescribed in pill form, but gel capsules do turn up on the streets from abroad. Temazepam is one of the most commonly abused tranquillizers; it's sometimes used as a cheap alternative to heroin.
Diazepam - "Valium" A benzodiazepine anxiolytic, which means it reduces anxiety. It's a small white, yellow or blue tablet, of which white is the weakest and blue the strongest. It can last up to 24 hours.
Lorazepam - "Ativan" An anxiolytic like diazepam, but it only lasts 4-6 hours.
A high quantity of tranquillizers can affect your judgement and make you act out of character. You're likely to take risks and do something stupid, such as shoplift or break into a car, because you'll believe you're invincible or even "invisible". The problem is that tranquillizers affect your judgement to such an extent that you're likely to be completely blatant about your behaviour and get caught.
DEPENDENCE ON TRANQUILLIZERS CAN HAPPEN VERY QUICKLY
Some users take tranquillizers by grinding up the pills into a powder, dissolving it in water and injecting the liquid. Heavy tranquillizer users, and heroin users who can't get their habitual drug are more likely to inject the jelly-filled temazepam capsules.
Tranquillizers reduce your control and judgement, so you're more likely to be careless when injecting. You won't know whose works are whose, and you won't care anyway. All this makes the risk of being infected with HIV/AIDS and hepatitis B or C from shared needles and works even greater.
Temazepam may give a faster hit when injected, but there's a price to pay. The liquified gel from the capsule can re-form once it's inside the veins so it's like injecting wine gums - vein blockage can easily occur, leading to abscesses, ulcers, blocked blood vessels and gangrene.
There's always a greater risk of overdosing on a drug when you inject. Once the drug is in your system it's too late to change your mind. If you overdose on tranquillizers, your system slows down and eventually you could stop breathing, go into a coma and die.
Tranx and alcohol
Tranquillizers minimize the control you have over your actions. Alcohol does the same. If you take them together, the combination can be lethal. Alcohol exaggerates the hypnotic effects of tranquillizers and can make you feel incredibly drowsy. This can then lead to all sorts of unpleasant and unpredictable problems:
- you could fall asleep, vomit, choke and die
- you could feel so spaced out that you accidentally overdose. You may just take a few more tablets and have another drink without thinking about the consequences. Eventually you'll slip into unconsciousness and could die
- alcohol also intensifies the anxiolytic effects of tranquillizers: anxiety and tension are greatly reduced so you'll think you're indestructible, and will end up getting into a fight. If you do, you'll be so unco-ordinated that you'll come off worse.
A risky way to come down
More and more people are taking tranquillizers to "chill out" after clubbing. This is a distinctly bad idea as tranx and other drugs do not mix well at all.
Staying out of trouble
DON'T take a stimulant, such as speed, to combat the chronic fatigue. The combination of a tranquillizer comedown and a speed comedown will leave you feeling even worse.
DON'T cross the danger line. The difficulty is knowing what a safe amount is, since the "safe amount" can still be very close to the danger line and, because of the nature of the drug, you can easily overdose without even knowing it.
DON'T drive, ride a bike or operate machinery. When you're on tranquillizers, you'll be in no state to do any of these things, even if you think you are. The same applies for the day after when you're struggling with a debilitating hangover.
DON'T be careless if you're having sex. Despite what people say, tranquillizers are not aphrodisiacs, but they do lower your self-control, so you're more likely to have casual and unprotected sex.
DON'T take tranquillizers if you're pregnant. If you do, your baby may be born with a tranquillizer dependency and will have to go through withdrawal after birth.
INJECTING TRANQUILLIZERS IS EVEN MORE DANGEROUS THAN INJECTING HEROIN
Physical and psychological dependence on tranquillizers can happen in an alarmingly short space of time. The higher the quantity and the more often you take them, the greater the chance of dependency. You reach a stage where you can't cope without tranquillizers and are terrified of trying to stop taking them.
Suffering withdrawal from tranquillizers is no joke, but it can be done.
- Those who have gone through it say that it must be harder than coming off heroin.
- Sudden withdrawal is very dangerous and potentially fatal. It can lead to paranoia, depression, panic attacks, shakes, waves of psychosis, hallucinations, nausea, insomnia and nightmares.
These symptoms are particularly bad when coming off short-acting benzodiazepines, such as lorazepam.
The body quickly develops a tolerance to tranquillizers. It learns to cope with the effects so you have to take a stronger dose more often to achieve the same effect. But, equally, if you stop taking tranquillizers for as little as a few weeks, your tolerance will reduce. If you then take what was your normal dose you're more likely to overdose because of the shock to your system.
If you're trying to come off tranquillizers you have to be weaned - so GET PROFESSIONAL HELP. Don't try to go it alone.
If something goes wrong
- If your friend is breathing, place her in the recovery position. Call an ambulance. Tell the medical staff what your friend has taken - it could save her life. Be prepared to resuscitate your friend if she stops breathing.
- If your friend vomits while unconscious, check that she's still breathing.